Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 295, NWS Sioux Falls, SD

August 16, 2002Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 12:08 PM CDT for Dixon County, Nebraska. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 12:08 PM CDT (17:08 UTC)
Expired
Aug 16, 2002, 12:45 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 12:11 PM CDTHail 1.25Martinsburg, NE
Aug 16, 12:18 PM CDTHail 0.75Martinsburg, NE
Aug 16, 12:38 PM CDTHail 2Dixon, NELarge hail damaged vehicles and broke windows. The amount of damage was not known.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WUUS53 KFSD 161708
SVRFSD
NEC051-161745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1245 PM CDT

* AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF DIXON...OR ABOUT 15 MILES WEST
  OF PONCA...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARTINSBURG AROUND 1215 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND 
STAY AWAY FROM WINDOWS. THIS REPLACES THER PREVIOUS WARNING FOR 
NORTHERN DIXON COUNTY. 

LAT...LON 4256 9713 4237 9703 4237 9673 4262 9674

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:29 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 16, 10:29 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 AM CDT FRI AUG 16 2002

BAND OF HIGH BASED SHOWERS AND ISOLATED TSRA IN FAR NORTHERN CWA
ALONG MID LEVEL FRONT SHOULD CONTINUE TO PUSH NORTHEAST OUT OF THE
CWA WITHIN THE HOUR.  SECOND AREA OF TSRA DEVELOPING IN SOUTHWEST
CWA AHEAD OF 850MB WARM FRONT/MOISTURE PUSH...WITH ADDITIONAL CLOUD
DEVELOPMENT IN NORTHEAST NEBRASKA.  THIS ACTIVITY WILL LIFT TO THE
NORTHEAST AS THE 850MB WARM FRONT SURGES NORTH LATE THIS MORNING
THROUGH THE AFTERNOON...AND HAVE UPDATED ZONES TO ACCOUNT FOR A
CHANCE OF TSRA AHEAD OF THIS FEATURE...A LITTLE EARLIER THAN THE
EARLY MORNING FORECAST INDICATED.  MAY SEE SOME ISOLATED PENNY TO
QUARTER SIZE HAIL WITH THE STRONGEST STORMS ON THE NORTH EDGE OF THE
850MB WARM FRONT...BUT BEST MID LEVEL INSTABILITY REMAINS SOUTHWEST
OF OUR AREA OVER CENTRAL NEBRASKA THROUGH MID AFTERNOON.  LOOKING AT
FORECAST SOUNDINGS FROM THE 12Z MESOETA...IT APPEARS THAT THIS QUICK
SURGE OF WARM AIR AT 850MB WILL SERVE TO CAP OFF ANY ATTEMPT AT
SURFACE BASED CONVECTION THIS AFTERNOON...LIMITING THE THREAT OF
TORNADIC ACTIVITY TO AREAS NORTH OF US...MAYBE CLIPPING FAR NORTHERN
COUNTIES.  WILL NOT CHANGE MUCH IN SIG WX OTLK...AS BEST SEVERE
THREAT STILL APPEARS TO BE POTENTIAL FOR WIND EVENT OVERNIGHT.

.FSD...NONE

In the hours before

Special weather statement, Aug 16, 11:00 AM CDT, 1 hour 8 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT FRI AUG 16 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER
Local storm report, Aug 16, 11:03 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1102 AM    6 W TRIPP                 SD   .88 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:42 AM CDTSevere Thunderstorm WarningFSDDixon33 min
Aug 16, 12:44 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon31 min
Aug 16, 1:19 PM CDTSevere Thunderstorm WarningFSDDixon41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.